Journal of Applied Probability

Convergence rate of extremes for the general error distribution

Zuoxiang Peng, Saralees Nadarajah, and Fuming Lin

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let {Xn, n ≥ 1} be an independent, identically distributed random sequence with each Xn having the general error distribution. In this paper we derive the exact uniform convergence rate of the distribution of the maximum to its extreme value limit.

Article information

J. Appl. Probab. Volume 47, Number 3 (2010), 668-679.

First available in Project Euclid: 24 September 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62E20: Asymptotic distribution theory
Secondary: 60F05: Central limit and other weak theorems

Extreme value distribution general error distribution maximum uniform convergence rate


Peng, Zuoxiang; Nadarajah, Saralees; Lin, Fuming. Convergence rate of extremes for the general error distribution. J. Appl. Probab. 47 (2010), no. 3, 668--679. doi:10.1239/jap/1285335402.

Export citation


  • Anderson, C. W. (1971). Contributions to the asymptotic theory of extreme values. Doctoral Thesis, University of London.
  • Balkema, A. A. and de Haan, L. (1990). A convergence rate in extreme-value theory. J. Appl. Prob. 27, 577--585.
  • Castro, L. C. E. (1987). Uniform rate of convergence in extreme-value theory: normal and gamma models. Ann. Sci. Univ. Clermont-Ferrand II, Prob. Appl. 6, 25--41.
  • Cheng, S. H., de Haan, L. and Huang, X. (1997). Rate of convergence of intermediate order statistics. J. Theoret. Prob. 1, 1--23.
  • Cohen, J. P. (1982a). Convergence rates for the ultimate and penultimate approximations in extreme-value theory. Adv. Appl. Prob. 14, 833--854.
  • Cohen, J. P. (1982b). The penultimate form of approximation to normal extremes. Adv. Appl. Prob. 14, 324--339.
  • De Haan, L. and Resnick, S. I. (1996). Second-order regular variation and rates of convergence in extreme-value theory. Ann. Prob. 24, 97--124.
  • Falk, A. (1986). Rates of uniform convergence of extreme order statistics. Ann. Inst. Statist. Math. 38, 245--262.
  • Gomes, M. I. (1984). Penultimate limiting forms in extreme value theory. Ann. Inst. Statist. Math. 36, 71--85.
  • Gomes, M. I. and de Haan, L. (1999). Approximatation by penultimate extreme value distributions. Extremes 2, 71--85.
  • Hall, P. (1979). On the rate of convergence of normal extremes. J. Appl. Prob. 16, 433--439.
  • Hall, W. J. and Wellner, J. A. (1979). The rate of convergence in law of the maximum of an exponential sample. Statist. Neerlandica 33, 151--154.
  • Kaufmann, E. (1995). Von Mises conditions, $\delta$-neighborhoods and rates of convergence for maxima. Statist. Prob. Lett. 25, 63--70.
  • Kaufmann, E. (2000). Penultimate approximations in extreme value theory. Extremes 3, 39--55.
  • Leadbetter, M. R., Lindgren, G. and Rootzén, H. (1983). Extremes and Related Properties of Random Sequences and Processes. Springer, New York.
  • Nelson, D. B. (1991). Conditional heteroskedasticity in asset returns: a new approach. Econometrica 59, 347--370.
  • Peng Z., Tong B. and Nadarajah, S. (2009). Tail behavior of the general error distribution. Commun. Statist. Theory Meth. 38, 1884--1892.
  • Reiss, R.-D. (1989). Approximate Distributions of Order Statistics. Springer, New York.
  • Resnick, S. I. (1987). Extreme Values, Regular Variation and Point Processes. Springer, New York.
  • Rootzén, H. (1983). The rate of convergence of extremes of stationary normal sequences. Adv. Appl. Prob. 15, 54--80.
  • Smith, R. L. (1982). Uniform rates of convergence in extreme-value theory. Adv. Appl. Prob. 14, 600--622.